Aa
A
A
Close
Avatar universal
Muscle problems and taking Protonix
I have posted in the pain management forum, but not in this one yet.  I've been having bad neck and shoulder and shoulder blade pain on the right side for a few months.  I have been taking Protonix since May, 40mgs once every evening.  Because I'm not getting relief with chiropractic care or anything else for that matter, I started thinking about medication and side effects.  The protonix s the only thing that could possibly be the culprit.  I went off of it two days ago, took omaprazole instead, and have had a 50% reduction in the pain.  Has anyone else experienced this.  I am reluctant to mention it to the doctor because I'm afraid he will dismiss it.  I want to be sure before I talk to him.  I've never had burning in my chest, and only true reflux symptoms once or twice.  My problem was chest pain.  And when tests revealed no heart problems, they assumed reflux.  The protonix helped the chest pain, so I assumed they were right and was grateful for the relief.  But now I have questions.  I'm also a few months off of pain meds so it's possible that the side effects were there all along and being masked by the pain meds.  Look, I know doctors have their pat answers, but in my 54 years of experience, anything is possible.  My 93 year old mother-in-law almost died from some of her medications.  She couldn't keep anything in  her system.  When she got herself off of some of the drugs, she got better and is amazingly strong again.  We have to be our own advocates these days.  Thanks for any help.
Cancel
3 Answers
Page 1 of 1
209987 tn?1451939065
You are correct!
The Protonix CAN very well be the culprit.
Here are a list of side effects:
    Anxiety
    Pain in a joint (arthralgia)
    Lack of strength and energy (asthenia)
    Back pain
    Bronchitis
    Chest pain
    Constipation
    Increased cough
    Dizziness
    Indigestion (dyspepsia)
    Flu syndrome
    Gastroenteritis
    High fat levels in the blood (hyperlipidemia)
    Migraine
    Neck pain
    Sore throat (pharyngitis)
    Irritation and inflammation of the nasal passages (rhinitis)
    Respiratory tract infection
    Urinary tract infection (UTI)

    Broken bones (some studies suggest this or other similar medications may increase the risk of bone fractures)
Low blood magnesium

Rare side effects of Protonix include, but are not limited to:


    Allergic reaction
    Swelling under the skin (angioedema)
    Chills
    Swelling of the face
    Fever
    General lack of energy (malaise)
    Angina pectoris
    Irregular heart rhythm (arrhythmia)
    Atrial fibrillation
    High blood pressure (hypertension)
    Congestive heart failure
    Heart attack
    Dry mouth
    Lack of appetite
    Diabetes mellitus
    Goiter
    Hepatitis
    Anemia
    Arthritis
    Gout
    Weight loss
    Weight gain
    Confusion
    Depression
    Sensation of spinning (vertigo)
    Acne
    Glaucoma
    Ringing in the ears (tinnitus)
    Impotence (erectile dysfunction or ED).

Hope that helps to clear things up a little.


Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I only started taking protinix 8 days ago and have had horrible stomach pain. Back in October my Gastro doc did an endoscopy and results were esophagitis; basically inflammation and several small ulcers. He described aciphex. My insurance initially said they didn't cover it, but the dr sent over an authorization & I was told it was good for one year. First two months my copay was $75 but in January when I went to p/u @ pharmacy I was told it was $480. Battled with insurance & finally gave up. Dr called in the protinix. I had no side effects from the achiphex & my previous symptoms were gone. But the protonix caused the stomach pains, bloating and back pain. I didn't even think about it being the protonix until about the 4th day and it struck me that was the only change in meds. I stopped taking it yesterday and already 80% better. Today just a tad of nausea but much more bearable than the week before. I also take synthroid (hypothyroidism), estradiol (hot flashes) & benecar for high blood pressure. I'm 56 years old and never has a medication made me hurt like that. So now it is back to Gastro doc to see if I must continue a PPI. After this experience I'm hoping I don't have to take any if them. But it was good to find information about others who experienced bad side effects knowing you are not alone & not crazy. Haha. There was also something a bit off with my vision but it's difficult to describe. Probably the closest thing would be floaters. And several days I had pretty bad headaches. Will post again after my next dr appt.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Gastro Tracker
Gastro
Start Tracking Now
Recent Activity
620923 tn?1452919248
Blank
selmaS commented on ChitChatNine's status
18 hrs ago
1236893 tn?1408490528
Blank
Dr. Peter Glidden ND
23 hrs ago by gymdandee
168348 tn?1379360675
Blank
ChitChatNine is having fun! Comment
Jun 29
Top Digestive Answerers
GERD (Acid Reflux) Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Digestive Answerers